Pennsylvania, 2005

Flood in Pennsylvania, January 14, 2005

January 14, 2005 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jan 14, 3:29 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jan 14, 3:29 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 AM EST FRI JAN 14 2005

.AVIATION...
COLD FRONT MOVIGN ACROSS CWA ATTM. LIFR TO MVFR CIGS AND VIS FROM
ONGOING PCPN WILL CONTINUE INTO THE HOURS JUST AFTER SUNRISE. CONDS
SHOULD IMPROVE QUICKLY FROM WEST TO EAST DURING THE LATE MORNING
HOURS AS SFC HIGH PRESSURE BUILDS ACROSS THE CWA. SCT MVFR VIS/CIGS
DUE TO POSS LATER TODAY WITH ANY LINGERING SNOW SHOWER ACTIVITY BUT
DO NOT EXPECT THAT TO BE WIDESPREAD ATTM.

&&

.SHORT TERM (TODAY)...
FROPA HAS ALREADY OCCURRED FROM KUNV WESTWARD...WINDSHIFT JUST
OCCURRED HERE AT THE OFFICE AND WERE ENJOYING THE REFRESHING BREEZE
AFTER A RATHER MUGGY MID WINTER NIGHT.  DID I JUST TYPE THAT?
UNFORTUNATELY YES. NARROW COLD FRONTAL RAIN BAND EXHIBITED LEWP
SIGNATURES FOR MUCH OF THE EARLY MORNING HOURS WITH SOME LOW TOPPED
SUPERCELLS MAKING FOR AN INTERESTING MID JANUARY MORNING. NO DAMAGE
HAS BEEN REPORTED...BUT GUSTS IN EXCESS OF 40 MPH OCCURRED WITH THE
NCFRB AND STRONGER CELLS.

MANY AREAS OF CENTRAL AND WEST CENTRAL PA WILL SEE A QUICK
CHANGEOVER TO SNOW THIS MORNING BEFORE PRECIPITATION GENERALLY SHUTS
OFF BY LATE MORNING...EXCEPT HANGING ON LONGER IN THE EAST WITH
LESSER CHANCES OF CHANGEOVER TO SNOW. LITTLE OR NO ACCUMULATION
EXPECTED ANYWHERE WITH SURFACES REMAINING ABOVE FREEZING AFTER VERY
MILD PAST 36 HOURS. WL WORD FOR MORNING HIGHS...WITH SLOWLY FALLING
TEMPS THROUGHOUT THE DAY. NO PARTICULAR MODEL IS HANDLING THIS
MORNINGS COOLING VERY WELL AT THE SURFACE...SO SPENT A GOOD DEAL OF
TIME MASSAGING HOURLY TEMPS FOR THIS MORNING AND AFTERNOON WITH THE
ABNORMAL DIURNAL TREND.

&&

.LONG TERM (TONIGHT THROUGH THURSDAY)...
TREND OF THE WINTER CONTINUES...MOISTURE IS ONCE AGAIN HARD TO COME
BY WITH COLDER BUT OVERALL TRANQUIL CONDS EXPECTED FOR MUCH OF THE 7
DAY PERIOD...A MOSTLY DRY NWLY FLOW KEEPING ANY SIGNIFICANT
STORMINESS AT BAY. QUICK GLANCE AT THIS MORNINGS NEW GFS GLEANS NO
NEW SURPRISES. MUCH OF CENTRAL PA WL REMAIN BELOW FREEZING FOR THE
NEXT 5-6 DAYS WITH ONLY SLIGHT CHANCES OF -SHSN FROM TIME TO TIME AS
WEAK IMPULSES RIDE ACROSS THE LAKES IN THE PREVAILING NWLY FLOW. NO
CHANGES TO GOING GRIDS THIS MORNING.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>028-
     033>037-041-042-045-046-049>053-056>059-063>066 UNTIL 12 PM EST.
&&

AVIATION...GARTNER
SHORT TERM/LONG TERM...DEVOIR
Hazardous weather outlook, Jan 14, 3:48 AM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 AM EST FRI JAN 14 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150847-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
348 AM EST FRI JAN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A FLOOD WATCH REMAINS IN EFFECT THROUGH NOON...AS SNOWMELT COMBINED
WITH LAST NIGHTS AND THIS MORNINGS RAINFALL MAY CREATE FLOODING ON
AREA RIVERS AND STREAMS. POOR DRAINAGE AREAS MAY ALSO EXPERIENCE ROAD
FLOODING THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 14, 12:07 AM EST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1207 AM EST FRI JAN 14 2005

PAZ036-140600-
FRANKLIN-
1207 AM EST FRI JAN 14 2005

...LOCALLY STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF FRANKLIN
COUNTY...

AT 1158 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF GREENCASTLE...MOVING NORTHEAST
AT 40 MPH. THIS THUNDERSTORM WAS EMBEDDED WITHIN A LARGER LINE OF
SHOWERS THAT WAS ACROSS WESTERN FRANKLIN COUNTY...WHICH WAS MOVING
EAST AROUND 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR
CHAMBERSBURG AROUND 1215 AM AND SCOTLAND AROUND 1220 AM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION...VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

KL
Special weather statement, Jan 14, 1:46 AM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
146 AM EST FRI JAN 14 2005

PAZ057-140745-
DAUPHIN-
146 AM EST FRI JAN 14 2005

...STRONG THUNDERSTORMS WILL AFFECT DAUPHIN COUNTY...

AT 142 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND EMBEDDED STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM 14 MILES NORTH OF LINGLESTOWN TO 5 MILES SOUTH OF
MECHANICSBURG...MOVING EAST AT 40 MPH. THE THUNDERSTORMS WILL BE
NEAR SKYLINE VIEW AROUND 155 AM...PENN NATIONAL RACEWAY AROUND 200
AM AND HERSHEY AROUND 205 AM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS...WHICH WILL BE
CAPABLE OF DOWNING SMALL TREE LIMBS.

IN ADDITION...VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

KL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tioga

When
January 14, 5:30 AM EST to 6:30 AM EST
Where
Tioga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.050, -76.433

Heavy rain caused flooding along the Tioga River at Mansfield. The river rose above its flood stage of 9 feet at 05:30 EST on the 14th, crested at 9.09 feet at 06:00 EST on the 14th, then fell back below flood stage at 06:30 EST on the 14th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435873.